Sean Cox

Sean Cox, Ph.D.

Associate Professor

Grace E. Harris Hall, 1015 Floyd Ave., room 4167


  • PhD in Mathematics, University of California Irvine, 2009 [Dissertation: “Covering theorems for the core model, with applications”; Adviser: Martin Zeman (Received the Mathematics Department’s Kovalevsky Outstanding PhD Thesis Award for 2008-09)]
  • BA in Economics, North Carolina State University, 1999

Research Interests

Cox's research area is Mathematical Logic and Set Theory, where he often try to determine whether certain mathematical problems can be solved within standard axiomatic systems. Gödel’s Incompleteness Theorems and subsequent research, including some of his own, have revealed many interesting problems for which there is no such solution.

Select Publications

  • (with Matteo Viale) Martin’s Maximum and Tower Forcing, Israel Journal of Mathematics Volume 197 (2013), Issue 1 , pp 347-376.
  • The Diagonal Reflection Principle, Proceedings of the AMS 140 (2012), no. 8, pp. 2893–2902.
  • PFA and ideals on \omega_2 whose associated forcings are proper Notre Dame J. Formal Logic Volume 53, Number 3 (2012), 397-412.
  • Consistency Strength of Higher Changs Conjecture, without CH, Archive for Mathematical Logic 50 (2011), no. 7, pp. 759-775.
  • Nonregular ultrafilters on \omega_2, Journal of Symbolic Logic 76 (2011), no. 3, pp. 827-845.
  • Covering Theorems for the core model, with an application to stationary set reflection, Annals of Pure and Applied Logic 161 (2009), pp. 66-93.

Professional Appointments

  • Assistant Professor, Virginia Commonwealth University, Department of Mathematics and Applied Mathematics (Fall 2012 to present; on leave during Fall 2012)
  • Fields Postdoctoral Fellow at the Thematic Program on Forcing and its Applications (Fields Institute, July-December 2012)
  • Akademischer Rat auf Zeit (postdoctoral position), Institute for Mathematical Logic and Basic Research, University of Münster, Germany (November 2009 to May 2012)


  • Awarded a Simons Foundation Collaboration Grant for Mathematicians for the period 2014-2019